Studies show Covid-19 vaccinations could impact your menstrual cycle
When receiving your Covid-19 vaccine you could expect to be warned about certain symptoms, a headache, muscle aching, a fever, and a sore arm, but why aren’t we warned that taking the vaccine could potentially disrupt the menstrual cycle?
Recent studies by Imperial College London, have suggested that Covid-19 vaccinations can impact the menstrual cycle after people who bleed have reported heavier flows, earlier cycles and more painful cramping, in the days following a dose of the vaccine.
Dr Kate Clancy took to Twitter to state, “A colleague told me she has heard from others that their periods were heavy post-vax. I’m curious whether other menstruators have noticed changes too? I’m a week and a half out from dose 1 of Moderna, got my period maybe a day or so early, and am gushing like I’m in my 20s again.”
The period altering side effect has impacted those who are on hormones to stop menstruation and those who are menopausal and no longer menstruate.
In reply to the tweet hundreds of people who menstruate stated similar side effects, with one menopausal woman tweeting, “I’m 62. I went through menopause 8 years ago. Six weeks ago, I got the J&J shot and I have had my period for a week now, complete with cramps for the first two days. My gynaecologist said there is no relation to the vaccine. I beg to differ!”
Dr Victoria Male, from Imperial College London, suggested that the link to the menstrual cycle disruption could be because the lining of the womb is another part of the immune system, which fights infections within the body.
The side effect is thought to be a short-term side effect of taking the vaccine and is nothing to worry about, but always seek medical assistance if a problem continues.
By Morgan Fotheringham